Alert archive / Texas / Red Flag Warnings in 2010
Red Flag Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 23, 2010, 6:24 AM CST for 5 counties in Texas. It took effect at Jan 23, 2010, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2010, 6:24 AM CST (12:24 UTC)
- In effect from
- Jan 23, 2010, 12:00 PM CST
- Expired
- Jan 23, 2010, 2:37 PM CST
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Crane County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394 WWUS84 KMAF 231224 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 AM CST SAT JAN 23 2010 ...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 6 PM CST FOR RH/S LESS THAN 15 PERCENT...WIND SPEEDS OF 30 MPH AND GREATER AND HIGH FIRE DANGER FOR LOCATIONS ALONG AND EAST OF A MIDKIFF...CRANE...FORT STOCKTON AND BIG BEND LINE... .STRONG WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AS A POTENT UPPER LEVEL STORM SYSTEM MOVES OVER THE REGION. ALTHOUGH SOME RAINFALL WILL FALL OVER MUCH OF THE AREA...LOCATIONS ALONG AND EAST OF A MIDKIFF...CRANE...FORT STOCKTON AND BIG BEND LINE WILL SEE MINIMUM AFTERNOON RH/S DROP TO AROUND 15 PERCENT. SINCE WIND SPEEDS WILL ECLIPSE 30 MPH IN THESE AREAS...ONE HOUR FUELS WILL DRY THIS AFTERNOON AND CRITICAL FIRE WEATHER CONDITIONS WILL BE MET. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 6 PM CST. TXZ068>070-075-081-082-240000- /O.NEW.KMAF.FW.W.0002.100123T1800Z-100124T0000Z/ CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL- 624 AM CST SAT JAN 23 2010 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL COMBINE WITH MINIMUM AFTERNOON RH/S AROUND 15 PERCENT RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$
2 follow-up statements
276 WWUS84 KMAF 231740 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1140 AM CST SAT JAN 23 2010 ...RED FLAG WARNING IN EFFECT FOR THE BIG BEND AREA AND STOCKTON PLATEAU FROM NOON UNTIL 6 PM CST FOR RH/S NEAR 15 PERCENT...SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS ABOVE 40 MPH AND HIGH FIRE DANGER... .STRONG WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AS A POTENT UPPER LEVEL STORM SYSTEM MOVES OVER THE REGION. ALTHOUGH SOME RAINFALL WILL FALL OVER MUCH OF THE AREA... LOCATIONS ACROSS THE BIG BEND AND STOCKTON PLATEAU REGION MAY SEE MINIMUM AFTERNOON RH/S DROP TO AROUND 15 PERCENT. SINCE WIND SPEEDS WILL ECLIPSE 30 MPH IN THESE AREAS...ONE HOUR FUELS WILL DRY THIS AFTERNOON AND CRITICAL FIRE WEATHER CONDITIONS WILL BE MET. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 6 PM CST. TXZ068>070-075-231845- /O.CAN.KMAF.FW.W.0002.100123T1800Z-100124T0000Z/ CRANE-UPTON-REAGAN-PECOS- 1140 AM CST SAT JAN 23 2010 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE RED FLAG WARNING. GUSTY WEST WINDS ARE EXPECTED ACROSS THE SOUTHERN PERMIAN BASIN TODAY. HOWEVER...SIGNIFICANT WETTING RAINS WITH AMOUNTS RANGING FROM NEAR ONE QUARTER TO ONE HALF INCH FROM EARLIER THIS MORNING WILL LOWER THE FIRE DANGER. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ TXZ081-082-240000- /O.CON.KMAF.FW.W.0002.100123T1800Z-100124T0000Z/ BIG BEND AREA-TERRELL- 1140 AM CST SAT JAN 23 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL COMBINE WITH MINIMUM AFTERNOON RH/S AROUND 15 PERCENT RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. && $$
224 WWUS84 KMAF 232037 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CST SAT JAN 23 2010 TXZ081-082-232145- /O.CAN.KMAF.FW.W.0002.000000T0000Z-100124T0000Z/ BIG BEND AREA-TERRELL- 237 PM CST SAT JAN 23 2010 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE RED FLAG WARNING. GUSTY WEST WINDS ARE EXPECTED ACROSS THE BIG BEND AREA AND STOCKTON PLATEAU THIS AFTERNOON AND EARLY EVENING. HOWEVER... COOLER TEMPERATURES WILL KEEP MINIMUM RELATIVE HUMIDITIES ABOVE 25% TODAY. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 5:45 AM CST, 39 minutes earlier.
Area forecast discussion, Jan 23, 5:45 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST SAT JAN 23 2010
.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.
&&
.AVIATION...
SHOWERS WILL CONTINUE TO AFFECT LOCATIONS MAINLY OVER THE PERMIAN
BASIN THROUGH 23/18Z. IT APPEARS ONLY KFST COULD SEE REDUCED
VISIBILITIES WITH THIS PRECIPITATION THROUGH 23/13Z...BUT DUE TO
THE BREVITY OF ANY REDUCTION IN VISIBILITY THERE...HAVE KEPT
VIS AT VFR. EXPECT VFR CONDITIONS AT THE REST OF THE TAF SITES...
ALTHOUGH WESTERLY WINDS WILL BE QUITE STRONG AT ALL TAF SITES
GENERALLY BETWEEN 23/17Z AND 24/01Z. SUSTAINED WIND SPEEDS OF
30KT ARE EXPECTED...BUT HAVE INCLUDED A TEMPO IN ALL TAFS FOR 35KT
SUSTAINED...AND AT MOST G50KT. THERE COULD BE BLOWING DUST WITH
THE STRONGER WINDS...BUT EXPECT ANY REDUCTION IN VISIBILITY WILL
OCCUR SOUTH OF THE TAF SITES WHERE LESS PRECIPITATION WILL FALL.
&&
.PREV DISCUSSION... /ISSUED 351 AM CST SAT JAN 23 2010/
DISCUSSION...
WV IMAGERY SHOWS UPPER TROUGH HAS PROGRESSED TO ERN MT...WHILE
CLOSER TO HOME...AREA RADARS SHOW FIRST BAND OF PRECIP IS JUST
HITTING KMAF...W/MORE ON THE WAY INVOF KELP. IR SAT SHOWS ICE
CLOUDS OVER THE GUADALUPES...IN AGREEMENT W/FORECAST SOUNDINGS...AND
LATEST OBS FROM THE BOWL INDICATES SUBFREEZING...SATURATED
CONDITIONS AT THE HIGHER ELEVATIONS. THUS...WE/LL LET THE GOING WSW
RIDE...AND THE DAY SHIFT CAN FURTHER ASSESS CONDITIONS WHEN IT
EXPIRES AT 15Z.
OTHERWISE...TODAY LOOKS SIMILAR TO YESTERDAY...ONLY WINDIER. LATEST
MODELS SHOW VERY TIGHT PACKING OF H5 HEIGHTS...AND TIGHTENING
PRESSURE GRADIENTS AS A LEESIDE SFC TROUGH MOVES ACROSS NRN KS
TODAY. H85 WINDSPEED PROGS SHOW A 45+KT SPEED MAX MOVING INTO THE
PB DURING THE AFTERNOON...WHILE H7 SHOWS 55+KTS. WHILE CLOUD COVER
WILL INHIBIT MIXING A BIT BETTER THAN YESTERDAY...SHRA AND STRONG
H7-H5 SUBSIDENCE ON THE BACKSIDE OF THE TROUGH WILL TRANSFER SOME OF
THIS MOMENTUM TO THE SFC. CONSIDERING HOW GUIDANCE UNDERESTIMATED
YESTERDAY/S EVENT...AND LOOKING AT YESTERDAY/S OBS...CONFIDENCE IS
HIGH THAT TODAY WILL SEE STRONGER WINDS. THUS...WE/LL ISSUE A HIGH
WIND WARNING FOR THE PLAINS...EXCEPT FOR NRN LEA COUNTY AND THE TOP-
TIERED COUNTIES OF THE WRN LOW ROLLING PLAINS...WHICH WILL GO INTO A
WIND ADVISORY. IN ADDITION...WE/LL MENTION BLDU DURING THE
AFTERNOON SOUTH...WHERE SOILS ARE DRIER. FINALLY...SE CWA LOOKS TO
HIT CRITICAL FIRE WX CRITERIA AS FUELS DRY OUT (SEE BELOW).
OTHERWISE...CONSIDERING THE WINDS...WE/LL STAY ON THE WARMER SIDE OF
GUIDANCE HIGHS. MINIMUMS LOOK REASONABLE. WEAK UPPER RIDGING
BUILDS IN BY EARLY NEXT WEEK...BEFORE ANOTHER TROUGH BRINGS A CHANCE
OF SHOWERS TOWARDS THE LATTER HALF...AND BELOW-NORMAL TEMPS THURSDAY
ONWARD.
FIRE WEATHER...
STRONG WINDS WILL AFFECT MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS
TODAY. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH ARE
EXPECTED OVER ALL BUT THE NORTHERN MOST REACHES OF THE FORECAST
AREA...WHERE ONLY SLIGHTLY LOWER WIND SPEEDS ARE FORECAST. EVEN
STRONGER WINDS WILL AFFECT THE GUADALUPE AND DAVIS MOUNTAINS WHERE
SUSTAINED WINDS OF 45 TO 55 MPH WITH GUSTS TO 90 MPH. COOLER
TEMPERATURES WILL RESULT IN HIGHER AFTERNOON RH/S THIS AFTERNOON
OVER YESTERDAY...HOWEVER RH/S AROUND 15 PERCENT ARE EXPECTED TO
OCCUR OVER PORTIONS OF THE STOCKTON PLATEAU...LOWER TRANS PECOS AND
SOUTHERN PERMIAN BASIN. THEREFORE...A RED FLAG WARNING HAS BEEN
ISSUED FOR THESE AREAS FROM 23/18Z TILL 24/00Z. ALTHOUGH RH/S OVER
THE REST OF THE AREA WILL LIKELY STAY ABOVE 20 PERCENT...ANY FIRES
THAT START COULD STILL SPREAD RAPIDLY DUE TO THE STRONG WINDS. THIS
AS THE TOPS OF FINE FUELS WILL LIKELY DRY OUT DESPITE RAINFALL IN
THE LAST 24 HOURS.
DRIER AIR WILL SPREAD INTO THE REGION TONIGHT WITH FAIR TO GOOD
RECOVERY EXPECTED AREAWIDE. TEMPERATURES WILL WARM TO NEAR NORMAL
SUNDAY AFTERNOON WITH MINIMUM AFTERNOON DROPPING TO 15 TO 20 PERCENT
OVER A GOOD PORTION OF THE FORECAST AREA. NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED AREAWIDE AS 20 FOOT WINDS NEAR 20
MPH OVER MUCH OF THE AREA. RECOVERY SUNDAY NIGHT WILL BE FAIR TO
GOOD AREAWIDE...WHILE MINIMUM AFTERNOON RH/S MONDAY DROP TO 15 TO 20
PERCENT AGAIN. WINDS MAY NOT BE QUITE AS STRONG MONDAY
AFTERNOON...BUT NEAR CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR IN
A FEW AREAS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING UNTIL 8 AM MST THIS MORNING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES... NORTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
THE FOLLOWING ZONES... BIG BEND AREA...CRANE...PECOS...
REAGAN...TERRELL...UPTON.
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WINTER STORM WARNING UNTIL 8 AM MST THIS MORNING FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR THE FOLLOWING ZONES... BORDEN...DAWSON...GAINES...
SCURRY.
&&
67/44Hazardous weather outlook, Jan 23, 3:53 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 AM CST SAT JAN 23 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 353 AM CST SAT JAN 23 2010 /253 AM MST SAT JAN 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG WESTERLY WINDS WILL AFFECT MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY. SUSTAINED WINDS OF 45 TO 55 MPH WITH GUSTS TO AROUND 90 MPH ARE EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CST. SUSTAINED WINDS OF 35 TO 45 MPH AND GUSTS OF 60 MPH ARE EXPECTED ALONG AND SOUTH OF AN ARTESIA...HOBBS...ANDREWS AND COLORADO CITY LINE. A HIGH WIND WARNING IS IN EFFECT IN THESE AREAS FROM 10 AM UNTIL 6 PM CST. RELATIVE HUMIDITY VALUES WILL DROP TO OR BELOW 15 PERCENT ALONG AND EAST OF A MIDKIFF...CRANE...FORT STOCKTON AND BIG BEND LINE. SINCE WINDS WILL EXCEED 30 MPH IN MANY OF THESE LOCATIONS...ANY FIRES THAT START COULD GROW AND SPREAD RAPIDLY...AND A RED FLAG WARNING IS IN EFFECT FROM NOON TO 6 PM CST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:51 AM CST | Wind Advisory | MAF | Borden, Dawson, Gaines, Scurry | 13 hr |
Nearby
Red Flag Warnings in Texas, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.